My Reaction to Zyban and Wellbutrin

“When my husband came home from work, he found me on the bathroom floor unable to move my left side, babbling and drooling, having difficult breathing.”

 

I would like to relate my experiences with Zyban (Wellbutrin). In December, 1997 I decided to quit smoking. My doctor prescribed Zyban. Within 3 days of taking the drug, I began to notice changes in my personality. I became more agitated, anxious, angry, and nervous. At first I attributed it to the holiday season, my husband being away for work reasons, and the stressful job of renovating our home and other reasons. By day 6 I was violent, crying continuously, unable to concentrate, shaking violently, rocking, unable to remember a thing. Fortunately (how sad to say this), I had a friend who had had an allergic reaction to medication several years before and recognized what was happening to me. She stayed with me until all hours of the night and suggested my doctor put me on an anti-anxiety drug (Xanax). It took about 3 months, but the medication did help lessen most of the side effects. However, my memory and concentration never returned to what it was.

Throughout this, my doctor insisted that I had anxiety disorder and that there was no way the Zyban could continue to affect me months later. This diagnosis was due in part to Glaxo Wellcome’s insistence that the drug would be out of my system after 30 days with no remaining side effects. It was also decided that I stop my birth control (depopreva) in order to balance my system again. Besides a hormone test and complete blood work up, no other tests were ever done. The strain of my body trying to regulate itself was too much. In March, 1999 I had a complete relapse again. (Note: It takes 12-18 months for the body to re-adjust itself after depopreva shots end.) I contacted Glaxo and was told by the person on the other end of the phone, that they did not know how hormones would affect the use of the drug and that no tests were ever run concerning this. I have tried to find out if this was correct, but I find nothing but dead ends.

By this time I had a new doctor. Gratefully, he realized that something was wrong and sent me to a brain neurologist/psychiatrist. He, too, contacted Glaxo. Now since it was well over a year since I had stopped the Zyban, he was told the same thing as my first doctor. It couldn’t be the Zyban, it was something else. I had a blood test and he relied on hormone tests over 1 year old – taken the month I quit the shots. Since all tests showed nothing, I quote: “Since the symptoms are so much like manic depressiveness, let’s treat the symptoms and worry about the cause later.” I was placed on Depakote and nothing else was ever done. Depakote did not seem to work well, especially at times of ovulation and menstruation. He kept upping my dose. At 150 mg I had a reaction. I became extremely “high” by 10 am. When my husband came home from work, he found me on the bathroom floor unable to move my left side, babbling and drooling, having difficult breathing. I had been there nearly 45 minutes alone. He rushed me to the hospital. The emergency room doctor claimed I had a seizure, the neurologist (who never came to see me) said it was a manic high and to stay on the Depakote, just at a lower dosage. Needless to say, I fought that and stopped taking it.

My husband and I were never given a final diagnosis – I am waiting for the papers from the hospital to see what the final decision was. Since then, my problems have worsened. I now stammer quite often, am losing mobility in my left arm and hand. The doctor has even had to give me a shot of Valium to stop uncontrollable shaking and spasms of my entire body. I am continuously tired and weak, shake a lot, my memory is worse, my ability to form sentences at times impossible, my anxiety and anger heightened. There is fear now that the compounding of the drug reactions may have caused permanent neurological damage. Unfortunately it will be almost 4 months before I can seen at major medical university for testing. I have been given lorazepam to control any further shakes and spasms. The idea of being on a drug the rest of my life so I can walk and talk is not a pleasant one.

During my struggle, I have become co-spokesperson/organizer for a growing group of people experiencing long-term side effects from either Wellbutrin or Zyban. Though the problems and their severity vary, we have found that we do share common lasting effects, mainly shakes, memory, and word-finding difficulties. We number over 30 with letters being received almost weekly. With so little information available to doctors, most cases are being misdiagnosed, if diagnosed at all, a few of us are working together to find our own answers. Though it is a slow process, occasionally we doing have encouraging findings.

For example, the patient information from a Walgreen Pharmacy in South Bend, Indiana says that the side effects MAY go away after stopping the drug. We hope that this is a partial admittance from the company that our problems are real and may be soon there will be answers to our problems. In the meantime, the search goes on. Though my experience is with Zyban, possibly compounded by my use of Depakote, many others are experiencing the similar problems with other medications. We are the guinea pigs for these =93new generation=94 drugs that seem to be put out on the market too quickly. The product information for doctors list 180+ side effects possible from Wellbutrin/Zyban, with many of these recognized AFTER the drug=92s release to the general public.

If the patient does not get this product information along with the drug, they are possibly aware of only 10 side effects. I know that many of the newer drugs are helpful, but too many are not. We need to bind together to stop the money-making machines that are jeopardizing our health, the health of our children, and possibly the health of the next generation. We need assurance of proper testing and results and that long-term problems are recognized prior to the drug=92s release, not after. Or, for that matter, that long-term problems even exist. If long-term problems have been discovered, follow-ups and treatment need to be available to those suffering them, no matter how small the percentage. With hopes, groups such as yours will bring more awareness to the general public and will make sure that future drugs will be released with more care and information.

I thank you for the opportunity to share my experience.

Debby Gincig Painter

 

Years 2000 and Prior

This is Survivor Story number 95.
Total number of stories in current database is 96

296 total views, 1 views today

Posted in Breaking News - Our Most Recent Serotonin Nightmares., SSRI Survivor Stories and tagged , , , , , , , , , .

Ann Blake-Tracy

Ann Blake Tracy, Executive Director,
International Coalition for Drug Awareness
(DrugAwareness.Org & SSRIstories.Net)
Author: ”Prozac: Panacea or Pandora? – Our Serotonin Nightmare – The Complete Truth of the Full Impact of Antidepressants Upon Us & Our World” & Withdrawal CD “Help! I Can’t Get Off My Antidepressant!”

She has specialized since 1990 in adverse reactions to serotonergic medications (such as Prozac, Sarafem, Zoloft, Paxil, Luvox, Celexa, Lexapro, Effexor, Serzone, Remeron, Anafranil, Fen-Phen, Redux and Meridia as well as the new atypical antipsychotics Zyprexa, Geodon, Seroquel and Abilify), as well as pain killers, and has testified before the FDA and congressional subcommittee members on antidepressants.

WITHDRAWAL WARNING: In sharing this information about adverse reactions to antidepressants I always recommend that you also give reference to my CD on safe withdrawal, Help! I Can’t Get Off My Antidepressant!, so that we do not have more people dropping off these drugs too quickly – a move which I have warned from the beginning can be even more dangerous than staying on the drugs!

WITHDRAWAL HELP: You can find the hour and a half long CD on safe and effective withdrawal helps here: store.drugawareness.org And if you need additional consultations with Ann Blake-Tracy, you can book one at www.drugawareness.org or sign up for one of the memberships for the International Coalition for Drug Awareness which includes free consultations as one of the benefits of that particular membership plan. You can even get a whole month of access to the withdrawal CD with tips on rebuilding after the meds, all six of my DVDs, hundreds of radio interviews, lectures, TV interviews I have done over the years PLUS my book on antidepressants with more information than you will find anywhere else for only $30 membership for a month (that is only $5 more than the book alone would cost) at www.drugawareness.org. (Definitely the best option to save outrageous postage charges for those out of the country!)

Leave a Reply